H.I.T. Positive Antibody (SRA Confirmed) Thrombocytopenia With Arixtra Suspected.

Is use of Arixtra a risk factor for heparin induced thrombocytopenia (H.I.T.).  I once cared for a patient who had a  heparin induced thrombocytopenia (HIT) positive antibody, confirmed with a positive SRA, who developed  an impressive acute thrombocytopenia that resolved after discontinuation of Arixtra and placement on Argatroban.  Confirmation was made as to the lack of exposure to any heparin or Lovenox over a prior six month period. What does this mean?  Is this a case of Arixtra induced HIT?  Is it all coincidence?  If true, it could have significant implications in how we treat our patients.

HIT antibody syndrome can be a nasty thing to have.  Patients receiving heparin or Lovenox can develop antibody  complexes against these medications that promotes clot formation resulting in potentially life threatening deep venous thrombosis or pulmonary embolism.   These are very effective blood thinners, but if they cause  HIT from their use, patients develop a high risk of developing blood clots.  

The treatment of HIT with clot requires the use of Argatroban, another expensive anticoagulant.  Some folks use Arixtra to treat HIT antibody positivity without documented clot.  I'm not aware if this use has received an FDA indication or not.  You can understand the dilemma this causes. Would we want to treat a HIT patient with a drug that could potentially contribute to the antibody process?  Does this change everything?  As far as I know, there is only one prior case report of Arixtra associated with HIT syndrome.

What now?


Print Friendly and PDF